Wisconsin, 2005

Winter Storm in Wisconsin, January 6, 2005

January 6, 2005 · NWS MKX · 20 events in 20 counties and zones

This winter storm, consisting of two rounds of snow, was the first, widespread, winter storm to affect south-central and southeast Wisconsin during the 2004-05 winter season. The first round of snow occurred during the late afternoon of Tuesday January 4, as moisture streamed north over a stalled surface boundary located across central Illinois.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

This winter storm, consisting of two rounds of snow, was the first, widespread, winter storm to affect south-central and southeast Wisconsin during the 2004-05 winter season. The first round of snow occurred during the late afternoon of Tuesday January 4, as moisture streamed north over a stalled surface boundary located across central Illinois. South of the boundary the surface dewpoints were around 60. Due to dry air near the ground, snowfall accumulations were generally light with 1 to 3 inches south of Interstate 94. As a low pressure center deepened in the Plains and pushed into the Mid-Mississippi Valley by Wednesday evening, widespread moderate to heavy snow began to develop across Nebraska, Iowa, and northern Illinois. This shield of snow pushed north into southern Wisconsin Wednesday night and continued into Thursday morning, January 6th. The start time in the header strip above reflects the time that 6 inch accumulations were reached. The 3-day total ranged from 6 to 8 inches across Green Lake, Marquette, Fond du Lac and Sheboygan counties to 10 to almost 14 inches along and near the Illinois border. Specific totals included 13.6 inches at the Kenosha WWTP (Kenosha Co.), 13.5 inches at the Janesville Airport (Rock Co.), 13 inches in Juneau (Dodge Co.), 12 inches on the UW-Milwaukee campus (Milwaukee Co.), 12 inches in Lake Geneva (Walworth Co.) and Monroe (Green Co.) as well as across extreme southern Lafayette County, 11 inches on the southwest side of Madison (Dane Co.) and in Burlington (Racine Co.), 10 inches in Rock Springs (Sauk Co.), and 9.6 inches at NOAA's NWS office about 3 miles southeast of Sullivan (Jefferson Co.). In addition to heavy snow, brisk, sustained winds of 13 to 22 knots (15 to 25 mph), with occasional gusts to 30 knots (35 mph), resulted in considerable blowing and drifting snow. Newspapers reported dozens of vehicle accidents and spin-outs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 6, 2:54 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 6, 2:54 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
254 AM CST THU JAN 6 2005

.DISCUSSION...FORECAST FOCUS ON WINTER STORM THIS MORNING

IR SAT LOOP SHOWERS COMMA HEAD STILL ROTATING OVER NORTHEAST IOWA.
CURRENT MOVEMENT AND NEW MESOETA PLACE THIS FEATURE IN WESTERN CWA
BY AROUND 12Z AND MOVING OUT OF EASTERN CWA BY AROUND 15Z. SNOWFALL
STILL ACCUMULATING UNDER THE COMMA HEAD. ETA SHOWS STRONG OMEGA
ACROSS CWA FROM 12-15Z WITH FAIRLY STRONG QCONVERGENCE. NEW ETA QPF
INDICATES UP TO AROUND 1 INCH ADDITIONAL SNOW IN WESTERN CWA AFTER
12Z...AND UP TO AROUND 2 INCHES IN THE EAST BY AROUND 16Z. IN
ADDITION...AREAS NEW THE LAKE MAY SEE SOME LAKE ENHANCEMENT. WILL
CONTINUE THE WARNING THROUGH 8AM IN THE WEST...AND 10AM IN THE
EAST.

MODELS SHOW A QUICK SHUTDOWN OF SNOW BEHIND COMMA HEAD. EXPECT QUIET
CONDITIONS THIS AFTERNOON WITH PARTIAL CLEARING LATE.

MODELS IN FAIR AGREEMENT WITH KEEPING GENERALLY QUIET CONDITIONS
ACROSS SOUTHERN WISCONSIN THROUGH WEEKEND. FAST ZONAL FLOW WILL
BRING A SERIES OF WEAK TROUGHS ACROSS THE REGION BUT MOISTURE AND
DYNAMICS WILL BE LIMITED.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING ENTIRE CWA
UNTIL MID MORNING ZNS 46..47..51..52..56>60..62>72.
Hazardous weather outlook, Jan 6, 4:10 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
410 AM CST THU JAN 6 2005

WIZ046-047-051-052-056>060-062>072-071100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
410 AM CST THU JAN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE SNOW WILL GRADUALLY END FROM THE WEST AND SOUTH THIS MORNING.
HAZARDOUS ROADS WILL CONTINUE THIS MORNING...ESPECIALLY ON UNTREATED
ROADS...FROM THE MODERATE TO HEAVY SNOW THAT FELL OVERNIGHT.  WINTER
STORM WARNINGS ARE STILL IN EFFECT FOR SOUTHERN WISCONSIN FOR A TIME
THIS MORNING. MOST OF THE ADDITIONAL ACCUMULATION WILL BE NORTH OF
MILWAUKEE...ESPECIALLY TOWARD
FOND DU LAC AND SHEBOYGAN.

SMALL CRAFT ADVISORIES WILL BE IN EFFECT FOR LAKE MICHIGAN TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR A MIX OF RAIN AND SNOW MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR SNOWFALL MEASUREMENTS THIS MORNING.

HENTZ

In the hours before

Local storm report, Jan 6, 12:27 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1227 AM CST THU JAN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     SNOW             3 S WAUKESHA            42.97N 88.24W
01/05/2005  3.9 INCH         WAUKESHA           WI   NWS EMPLOYEE

            1 INCH OF NEW SNOW DURING LAST 2.5 HOURS. STORM TOTAL 3.9
            INCHES.

1118 PM     SNOW             WAUKESHA                43.01N 88.24W
01/05/2005  2.2 INCH         WAUKESHA           WI   TRAINED SPOTTER

            STORM TOTAL

1027 PM     SNOW             BURLINGTON              42.68N 88.28W
01/05/2005  5.0 INCH         RACINE             WI   TRAINED SPOTTER

            2.0 INCH DURING THE LAST 5 HOURS. STORM TOTAL 5 INCHES

&&

HENTZ
Local storm report, Jan 6, 12:38 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1238 AM CST THU JAN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     SNOW             MILWAUKEE               43.06N 87.97W
01/05/2005  3.2 INCH         MILWAUKEE          WI   OFFICIAL NWS OBS

1159 PM     SNOW             MADISON                 43.08N 89.39W
01/05/2005  3.1 INCH         DANE               WI   OFFICIAL NWS OBS

1159 PM     SNOW             JEFFERSON               43.01N 88.81W
01/05/2005  3.5 INCH         JEFFERSON          WI   OFFICIAL NWS OBS

&&

GD
Local storm report, Jan 6, 1:33 AM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
133 AM CST THU JAN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 AM     SNOW             HALES CORNERS           42.94N 88.05W
01/06/2005  3.0 INCH         MILWAUKEE          WI   NWS EMPLOYEE

            3.0 INCHES OF NEW SNOW SINCE THIS EVENING. STORM TOTAL
            4.0. MODERATE TO HEAVY SNOW OCCURING

&&

HENTZ
Local storm report, Jan 6, 1:48 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
148 AM CST THU JAN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 AM     SNOW             3 S WAUKESHA            42.97N 88.24W
01/06/2005  6.2 INCH         WAUKESHA           WI   NWS EMPLOYEE

            6.2 INCH STORM TOTAL. 2.3 INCHES DURING THE LAST 3 HOURS.

0106 AM     SNOW             WAUKESHA                43.01N 88.24W
01/06/2005  4.2 INCH         WAUKESHA           WI   TRAINED SPOTTER

            4.2 INCHES STORM TOTAL. 2.0 INCHES DURING THE LAST 2
            HOURS. SNOW WITH BLOWING SNOW.

&&

HENTZ
Local storm report, Jan 6, 3:09 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
309 AM CST THU JAN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     SNOW             DARLINGTON              42.68N 90.12W
01/06/2005  6.0 INCH         LAFAYETTE          WI   LAW ENFORCEMENT

            6 INCHES OF NEW SNOW FROM EARLY EVENING.

0300 AM     SNOW             MONROE                  42.60N 89.64W
01/06/2005  5.0 INCH         GREEN              WI   LAW ENFORCEMENT

            5 INCHES OF NEW SNOW SINCE EVENING. 10 TO 12 INCHES TOTAL
            ON THE GROUND.

0300 AM     SNOW             JANESVILLE              42.68N 89.02W
01/06/2005  5.0 INCH         ROCK               WI   LAW ENFORCEMENT

            4 TO 5 INCES OF NEW SNOW SINCE EVENING. 12 INCHES TOTAL
            ON THE GROUND.

0300 AM     SNOW             ELKHORN                 42.67N 88.54W
01/06/2005  5.0 INCH         WALWORTH           WI   LAW ENFORCEMENT

            5 INCHES NEW SNOW SINCE EVENING. TOTAL ON THE GROUND 10
            TO 11 INCHES

0300 AM     SNOW             SULLIVAN                43.01N 88.59W
01/06/2005  5.5 INCH         JEFFERSON          WI   OFFICIAL NWS OBS

            5.5 INCHES OF SNOW SINCE EARLY EVENING. 6 INCHES ON THE
            GROUND

&&

HENTZ
Local storm report, Jan 6, 3:33 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
333 AM CST THU JAN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     SNOW             MILWAUKEE               43.06N 87.97W
01/06/2005  3.2 INCH         MILWAUKEE          WI   OFFICIAL NWS OBS

            3.2 INCHES SINCE 6 PM. 5.3 INCHES ON THE GROUND AT
            MITCHELL FIELD.

&&

HENTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Columbia

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Columbia forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Winter Storm, Dane

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Dane forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Dodge forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Winter Storm, Green

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Green forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Winter Storm, Green Lake

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Green Lake forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Winter Storm, Iowa

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Iowa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Winter Storm, Kenosha

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Kenosha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Winter Storm, Lafayette

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Lafayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Winter Storm, Milwaukee

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Milwaukee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Winter Storm, Ozaukee

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Ozaukee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Winter Storm, Racine

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Racine forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Winter Storm, Rock

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Rock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Sauk

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Sauk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Winter Storm, Sheboygan

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Sheboygan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Winter Storm, Walworth

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Walworth forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Winter Storm, Waukesha

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Waukesha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Winter Storm, Fond du Lac

When
January 6, 5:00 AM CST to 4:00 PM CST
Where
Fond du Lac forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433333, 5433334, 5433335, 5433336, 5433337, 5433338, 5433339, 5433340, 5433341, 5433342, 5433343, 5433344, 5433345, 5433346, 5433347, 5433348, 5433349, 5433350, 5433351, 5433352.